If you've ever had a bacterial infection, then your physician probably prescribed antibiotics. While effective in clearing bacterial microorganisms from the body, antibiotics can cause side effects, including nausea, abdominal pain, and rashes. In addition to these, antibiotics have a number of oral consequences. Here are some oral findings your dentist may discover during your examination if you are taking antibiotics.
Antibiotics can cause a body-wide condition known as erythema multiforme, which often attacks the gums, insides of the cheeks, hard palate, soft palate, and floor of the mouth. It causes red lesions, blisters, and inflammation of the soft tissues of the mouth.
Once the blisters in the mouth break, painful ulcers can develop. The lesions may make it difficult to speak, eat, and swallow. While men are more likely to get erythema multiforme, women can get it as well. In addition to oral symptoms, erythema multiforme can also cause fatigue, skin rashes, and joint pain.
If your dentist believes that you have this condition, he or she may prescribe a saline-based oral rinse. If your erythema multiforme fails to resolve after a few weeks, your dentist may recommend seeing your physician for further diagnostic testing and treatment.
Raised White Patches
Your dentist may also notice raised white patches inside your mouth if you are taking antibiotics. These patches are usually the result of a fungal infection known as candida. Antibiotics can rob your body of "good" bacteria, which puts you at a heightened risk for yeast or fungal growth.
The patches may feel sore, and they may bleed easily. An anti-fungal mouthwash can help get rid of the infection; however, if it is not effective, you may need to take oral antifungal medications.
Your dental professional may recommend that you eat yogurt every day so that your gastrointestinal system can be repopulated with "friendly" bacteria. This will help clear yeast and fungi from your body and help speed the healing of the candida infection inside your mouth. If you are unable to eat yogurt because of a lactose intolerance or another reason, an over-the-counter probiotic should be considered.
Gray Or Brown Teeth
Another oral consequence of antibiotics — most notably, the antibiotic known as tetracycline — is tooth discoloration. Tetracycline rarely causes discoloration in those whose permanent teeth have already erupted. Instead, the discoloration develops in children whose mothers took tetracycline during pregnancy.
If your dental professional notices that your teeth are brownish or gray, he or she may conclude that your mother took tetracycline during her pregnancy. Bleaching treatments are ineffective in treating this type of discoloration; however, other cosmetic procedures such as bonding and porcelain veneers can help restore your smile.
Although these procedures do not get rid of the dental discoloration, they conceal them very well. Bonding and porcelain veneers can last many years if you take care of them and see your dentist on a regular basis.
Decades ago, tetracycline was commonly prescribed for pregnant women who had infections. It is rarely prescribed today during pregnancy because of the negative effect it has on children's teeth. While tetracycline is not recommended for pregnant women or for children who have not yet gotten their adult teeth, non-pregnant women, men, and children whose adult teeth have come in can take it without any adverse effects on the dentin or enamel.
If you are taking antibiotics, let your dentist and hygienist know. When treatment for erythema multiforme and candida infections are recognized and treated early in their progression, you are less likely to develop soft tissue damage inside your mouth, the spread of infection, oral inflammation, and pain.